survival-doctor-ad-stabbed
My Family Doctor Blog

Google search



Free Health Newsletter

free-health-newsletterThank you for visiting! You can sign up for our free monthly newsletter here. You'll get the latest articles, with tips and insights from doctors, registered dietitians and more.

We never spam or share your email address.

Click here to read previous newsletters.

Why Is Caffeine in My Pain Reliever? A Pharmacist Answers

by Daniel P. Hays, Pharm.D., B.C.P.S.woman-sleepy-yawning

Q. Why is caffeine added to some over-the-counter pain medication? (If I take it too close to bedtime, it keeps me awake!)
—Ginny, Tennessee

A. Headaches are often the result of dilated, or swollen, blood vessels putting pressure on your nerves. Caffeine is a potent vasoconstrictor—it will squeeze some of the blood vessels, taking the pressure off and decreasing the pain.

Caffeine also increases the body’s ability to absorb the pain-relieving portion of the medication, though we’re not quite sure why. One of the side effects, of course, is that it can perk you up, causing you to be unable to sleep at night.


HOW CAFFEINE WAKES YOU UP AND MAKES YOU FEEL GOOD—AND BAD

Once caffeine is in the bloodstream, it travels to the brain and blocks the action of a calming brain chemical called adenosine.

Adenosine sometimes works by balancing out a feel-good chemical called dopamine. So when caffeine stops adenosine from working, that feel-good chemical increases. Caffeine may also increase the amount of epinephrine, also known as adrenaline, in your body.

If you’ve ever drunk to much coffee, you may be familiar with the jitters, your heart racing, frequent trips to the bathroom and an upset stomach. These are all side effects of caffeine blocking adenosine. As with all drugs, too much of a good thing is a bad thing!


CAFFEINE-FREE PAIN RELIEVERS
There are plenty of medications that don’t have caffeine, such as acetaminophen (Tylenol), ibuprofen (Advil, Motrin) and naproxen (Aleve). Some people are much more sensitive to caffeine than others, so I recommend taking something with caffeine during the evening hours only if you can tolerate the stimulant effect.


WHAT TO DO IF YOU TAKE A CAFFEINATED PAIN RELIEVER ACCIDENTALLY

Unfortunately, there’s not a quick cure if you’ve accidentally taken a caffeinated medicine too close to bedtime. You’re just going to have to ride it out. Caffeine works for a relatively short period of time and you may just be awake for an extra three or four hours. Some people are not as sensitive to this effect, but if you happen to be like me, be prepared to grab a good book and enjoy your evening.


DANIEL P. HAYS, PHARM.D., B.C.P.S.,
is an emergency pharmacist and director of the emergency medicine/critical care pharmacy residency program at the University of Rochester Medical Center in Rochester, N.Y.

newsletter-graphic
YOU MAY ALSO BE INTERESTED IN:


Last updated and/or approved: September 2010.
Original article appeared in fall 2006 former print magazine. Bio current as of that issue. This general health-care information is not meant as individual advice. Please see our disclaimer.
Share/Save/Bookmark
Comments (1)add comment
0
Corie
written by Corie , September 13, 2013

Thank you for the easy-to-read explanation of why coffee seems to be the only cure for my headaches on workdays. I always knew it worked, just never knew why!
report abuse
vote down
vote up

Votes: +0


Write comment
smaller | bigger
 

busy
 
© My Family Doctor 2014.
Magazine Publishing Website Design and Digital Magazine Media Solutions for Publishers